Oregon, 2016

Debris Flow in Oregon, May 5, 2016

May 5, 2016 · NWS BOI · 1 event in 1 county or zone

A strong thunderstorm dumped up to a quarter of an inch of rain over a 15 minute period over terrain scorched by wild fire in August of 2015 causing flash flooding and debris flows.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong thunderstorm dumped up to a quarter of an inch of rain over a 15 minute period over terrain scorched by wild fire in August of 2015 causing flash flooding and debris flows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 5, 6:37 PM PST, 53 minutes earlier.

Area forecast discussion, May 5, 6:37 PM PST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
837 PM MDT THU MAY 5 2016

.DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE BEEN ONGOING THROUGH
THIS AFTERNOON AND EVENING AS FORECASTED. A FEW OF THESE STORMS
THAT WERE STRONGER PRODUCED SMALL HAIL AND HEAVY RAIN. UPDATED THE
FORECAST SLIGHTLY TO LOWER POPS IN AREAS WHERE CONVECTION IS LESS
LIKELY...BUT SHOWERS MAY CONTINUE OVERNIGHT. FLASH FLOOD WATCH
WILL CONTINUE IN BAKER COUNTY OREGON FOR THE CORNET WINDY RIDGE
BURN SCAR AS CONVECTION IS STILL ONGOING AND NEARBY THE SCAR.

&&

.AVIATION...GENERALLY VFR. AT 02Z SCATTERED THUNDERSTORMS WITH HEAVY
RAIN AND HAIL EXTENDED FROM KBNO THROUGH KBKE TO KMYL...MOVING
NORTH.  AREAS OF MOUNTAIN OBSCURATION WITH LOCAL IFR IN HEAVY PCPN.
ISOLATED -TSRA FARTHER SOUTH...ALSO MOVING NORTH. THUNDERSTORMS
SHOULD END BY 07Z BUT SCATTERED -SHRA WILL CONTINUE PAST 12Z.
SURFACE WINDS NORTHWESTERLY 10-20 KTS IN OREGON AND WESTERN IDAHO
...NORTHEASTERLY IN SOUTH-CENTRAL IDAHO...AND VARIABLE ELSEWHERE IN
IDAHO. THUNDERSTORM GUSTS TO 35 KTS.  WINDS ALOFT SOUTHEAST 20-30
KTS.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL LOW
CENTERED JUST OFF THE CENTRAL CALIFORNIA COAST WILL BE THE MAIN
WEATHER FEATURE THROUGH THE SHORT TERM. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN COVERAGE ACROSS THE FORECAST AREA LATE THIS
AFTERNOON AND EARLY EVENING AIDED BY DIFFLUENT FLOW ALOFT
NORTHEAST OF THE LOW CENTER. ENOUGH MOISTURE AND INSTABILITY IN
DEEP SOUTHERLY FLOW FOR ORGANIZED STORMS WITH GUSTY WINDS AND
SMALL HAIL THROUGH THIS EVENING...ESPECIALLY ON THE OREGON SIDE
AND ACROSS THE WEST CENTRAL MOUNTAINS IN IDAHO. HEAVY RAIN THREAT
APPEARS GREATEST OVER EASTERN OREGON ZONES BUT NOT SO MUCH FROM
SLOW MOVING STORMS AS FROM STORM CELLS MOVING OVER THE SAME AREA.

A DOWNWARD TREND IN PRECIPITATION COVERAGE WILL OCCUR OVERNIGHT
WHILE THE LOW MOVES INLAND. ACTIVITY WILL RAMP UP IN DAYTIME
INSTABILITY ON FRIDAY. FLOW ALOFT WILL BACK TO EASTERLY AS THE LOW
CENTER MOVES FURTHER INLAND ACROSS THE SOUTHERN GREAT BASIN.
PARAMETERS LOOK EVEN BETTER FOR STRONG STORMS ON FRIDAY AFTERNOON
AND EVENING WITH LOCALLY HEAVY RAIN...STRONG GUSTY WINDS AND
SMALL HAIL WITH SOME STORMS. GREATEST COVERAGE OF SHOWERS AND
THUNDERSTORMS AND HIGHEST PRECIPITATION AMOUNTS ARE EXPECTED
ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. DAYTIME HIGHS WILL
TREND DOWN SOME ON FRIDAY WITH INCREASED CLOUDS AND PRECIPITATION
COVERAGE WITH OVERNIGHT LOWS STAYING ABOVE NORMAL DUE TO CLOUDS
AND MOISTURE.

.LONG TERM...SATURDAY THROUGH THURSDAY...LARGE UPPER LOW WILL
CONTINUE ITS JOURNEY EAST...WITH WRAP AROUND MOISTURE ALLOWING FOR A
CONTINUATION OF SHOWERS AND AFTERNOON/EVENING THUNDERSTORMS OVER THE
REGION SATURDAY. PWAT VALUES ARE EXPECTED TO BE OVER THE 90TH
PERCENTILE...SO THE MAIN CONCERN WILL BE THE AMOUNT OF PRECIPITATION
PRODUCED BY ANY INDIVIDUAL THUNDERSTORM. HIGHEST AMOUNTS WILL BE
OBSERVED IN THE HIGHER ELEVATIONS. SOME LOCATIONS COULD SEE BETWEEN
A HALF AN INCH TO AN INCH OF PRECIP. SUNDAY WILL SEE A DECREASE IN
PRECIP AND CLOUD COVERAGE AS A TROUGH DIPS SOUTH OUT OF CANADA AND
KICKS THE DOMINATING UPPER LOW OUT OF THE REGION. SHOWERS AND
AFTERNOON/EVENING THUNDERSTORMS LOOK TO BE ISOLATED TO SOUTHWEST
IDAHO...MAINLY OVER THE MOUNTAINS. HOWEVER...MODELS STILL SEEM TO BE
TRYING TO RESOLVE THE INTERACTION BETWEEN THESE LOWS...SO COULD
STILL SEE A FEW MODIFICATIONS IN COVERAGE IN THE NEXT FEW DAYS. AS
THE THROUGH MOVES SOUTH OUT OF CANADA...IT IS EXPECTED TO DEEPEN AND
BRING MORE CHANCES OF SHOWERS AND THUNDERSTORMS TO THE MOUNTAINS
NORTH OF THE SNAKE RIVER PLAIN. THIS TROUGH WILL CAUSE THE COOLEST
TEMPERATURES OF THE PERIOD WITH ABOUT A TEN DEGREE DROP BETWEEN
SUNDAY AND MONDAY...TEMPERATURES WILL HAVE BEEN ABOUT 5-10 DEGREES
ABOVE NORMAL UP UNTIL THIS POINT. SNOW LEVELS WILL DROP TO ABOUT
5.5K TO 6.5 K FT MSL...MONDAY INTO TUESDAY. AS THE TROUGH MOVES EAST
OF THE REGION TUESDAY...WILL SEE DRYING CONDITIONS AND INCREASING
TEMPERATURES. TEMPERATURES ARE EXPECTED TO BOUNCE BACK TO ABOUT 5-10
DEGREES ABOVE NORMAL BY THE END OF THE PERIOD.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...FLASH FLOOD WATCH UNTIL MIDNIGHT PDT TONIGHT ORZ062.

&&

WWW.WEATHER.GOV/BOISE
WWW.FACEBOOK.COM/NWSBOISE
WWW.TWITTER.COM/NWSBOISE

DISCUSSION...EP
AVIATION.....LC
PREV SHORT TERM...TL
PREV LONG TERM....AB/WH

In the hours before

Special weather statement, May 5, 1:58 PM PST, 5 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
358 PM MDT THU MAY 5 2016

IDZ015-029-ORZ063-052230-
OWYHEE MOUNTAINS ID-SOUTHWEST HIGHLANDS ID-MALHEUR COUNTY OR-
358 PM MDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MALHEUR COUNTY UNTIL
430 PM MDT...

AT 357 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLIFFS...OR 33 MILES EAST OF ROME...MOVING NORTHWEST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH MOUNTAIN AROUND 400 PM MDT.
  CASTRO RIDGE AND PARSNIP PEAK AROUND 410 PM MDT.
  ANTELOPE RESERVOIR...LITTLE GRASSY RESERVOIR...LITTLE GRASSY
  MOUNTAIN AND JORDAN VALLEY AROUND 420 PM MDT.
  DANNER AND AROCK AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4262 11683 4250 11705 4295 11760 4314 11717
TIME...MOT...LOC 2157Z 146DEG 48KT 4264 11700

KA
Special weather statement, May 5, 5:03 PM PST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
703 PM MDT THU MAY 5 2016

IDZ011-060145-
WEST CENTRAL MOUNTAINS ID-
703 PM MDT THU MAY 5 2016

...SPECIAL WEATHER STATEMENT...

AT 702 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CASCADE RESERVOIR...OR 21 MILES SOUTH OF MCCALL...MOVING NORTH AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  TAMARACK SKI AREA AROUND 710 PM MDT.
  COUNCIL MOUNTAIN AND DONNELLY AROUND 720 PM MDT.
  MCCALL AROUND 740 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4492 11611 4457 11601 4453 11615 4477 11640
      4484 11639
TIME...MOT...LOC 0102Z 157DEG 26KT 4460 11611

EP
Special weather statement, May 5, 5:19 PM PST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
719 PM MDT THU MAY 5 2016

IDZ011-033-060145-
UPPER WEISER RIVER ID-WEST CENTRAL MOUNTAINS ID-
719 PM MDT THU MAY 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GEM AND SOUTHEASTERN
ADAMS COUNTIES UNTIL 745 PM MDT...

AT 718 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FOUR BIT SUMMIT...OR 30 MILES SOUTH OF MCCALL...MOVING NORTH AT 30
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  INDIAN MOUNTAIN AND INDIAN VALLEY AROUND 730 PM MDT.
  COUNCIL AND MESA AROUND 740 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.

&&

LAT...LON 4445 11613 4437 11634 4471 11658 4477 11640
      4452 11614
TIME...MOT...LOC 0118Z 162DEG 27KT 4448 11628

EP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Baker

When
May 5, 7:30 PM PST to 8:00 PM PST
Where
Baker County, 9.07 mi WSW of Dixie to 4.89 mi WSW of Huntington
Cause
Heavy Rain / Burn Area
Reported by
Emergency Manager
Coordinates
44.400, -117.500

On May 5th between approximately 8:30 to 9:00 PDT, a strong thunderstorm dumped up to a quarter of an inch of rain over burn scar areas near Dark Canyon and Burnt River Canyon and Dooley Mountain Road between mile posts 22 to 23. The Oregon Department of Transportation reported debris and mud flow across roads in the areas.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2016Every state in 2016This day in weather historyWarnings in Oregon, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632452.